Alert archive / Indiana / Small Craft Advisories in 2014

Small Craft Advisory 2, NWS Northern Indiana

January 4, 2014

NWS Northern Indiana issued this small craft advisory at Jan 4, 2014, 10:52 AM EST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jan 4, 2014, 10:52 AM EST (15:52 UTC)
Expired
Jan 4, 2014, 4:00 PM EST
In force
5 hr
Issued by
NWS Northern Indiana

The text

As transmitted, in the capitals the NWS used until 2016.

523 
WHUS73 KIWX 041552
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1052 AM EST SAT JAN 4 2014

LMZ043-046-042100-
/O.CAN.KIWX.GL.W.0001.000000T0000Z-140104T1800Z/
/O.NEW.KIWX.SC.Y.0002.140104T1552Z-140104T2100Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1052 AM EST SAT JAN 4 2014

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON. THE GALE WARNING HAS BEEN CANCELLED. 

* WINDS: SOUTHWEST 15 TO 25 KNOTS WITH GUSTS TO 30 KNOTS...
  DIMINISHING IN THE AFTERNOON.

* WAVES: WAVES AWAY FROM ICE FREE AREAS 4 TO 8 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this small craft advisory went out at Jan 4, 6:36 AM EST, 4 hours 16 minutes earlier.

Area forecast discussion, Jan 4, 6:36 AM EST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
636 AM EST SAT JAN 4 2014

.SYNOPSIS...
ISSUED AT 631 AM EST SAT JAN 4 2014

BLOWING AND DRIFTING OF SNOW ALREADY ON THE GROUND CAN BE
EXPECTED THROUGH THE MORNING HOURS. THIS WILL MAKE ROADS SLICK
AND HAZARDOUS. A STRONG SYSTEM WILL BRING HEAVY SNOW TO THE AREA
TONIGHT THROUGH SUNDAY WITH AMOUNTS OF 6 TO 12 INCHES POSSIBLE. A
WINTER STORM WARNING IS IN EFFECT FROM THIS EVENING THROUGH SUNDAY
EVENING. EXTREMELY COLD ARCTIC AIR WILL MOVE IN BEHIND THE SYSTEM
THROUGH EARLY NEXT WEEK WITH WIND CHILLS OF AROUND 40 BELOW ZERO
SUNDAY NIGHT INTO TUESDAY. A WIND CHILL WARNING IS IN EFFECT FOR
THIS PERIOD.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 522 AM EST SAT JAN 4 2014

SHORT TERM PERIOD BEGINS TRANQUIL BUT ENDS WITH THE BEGINNING OF A
POTENTIALLY HISTORIC WINTER STORM AND ARCTIC COLD FOR OUR LOCAL
AREA. MODELS IN VERY GOOD AGREEMENT GIVEN DEPTH OF EVENT AND USING A
CONSENSUS BLEND FOR THIS SHORT TERM PERIOD.

CLIPPER SYSTEM WAS MOVING THROUGH THE UPPER MIDWEST AND GREAT LAKES
REGION THIS MORNING AND CONTRIBUTING TO A STRONG GRADIENT FLOW
ACROSS OUR AREA. IMPRESSIVE LOW LEVEL JET OF 65 KNOTS AT JUST 3KFT
SHOWING UP ON KIWX VAD WIND PROFILE AT 0822Z. LOW LEVEL INVERSION
KEEPING GUST POTENTIAL RELATIVELY LOW BUT STILL MANAGING TO SEE SOME
GUSTS TO NEAR 30 KNOTS EARLY THIS MORNING ACROSS FAR NORTHWEST. WITH
SATELLITE SHOWING CLEAR SKIES THERE IS A CONCERN FOR SOME HIGHER
WIND GUSTS AFTER DAYBREAK AS WEAK MIXING RAISES INVERSION HEIGHTS
BEFORE GRADIENT WEAKENS LATER THIS AFTERNOON. NAM12 BUFKIT SOUNDINGS
SUPPORT THIS IDEA WITH A FEW HOURS OF POTENTIAL GUSTS TO 40 MPH MID
TO LATE MORNING. GIVEN RATHER SHORT DURATION AND PLETHORA OF OTHER
MORE IMPORTANT HEADLINES HAVE OPTED NOT TO ISSUE A WIND ADVISORY FOR
THIS MORNING BUT WILL HIGHLIGHT IN HWO AND ZONES AND POSSIBLE SPS
LATER THIS MORNING AS SITUATION EVOLVES.

CLOUDS WILL INCREASE BY AFTERNOON AS COLD FRONT APPROACHES FROM
WEST. THIS WILL AID IN DECREASING WINDS THROUGH THE AFTERNOON. COLD
AIR ADVECTION WITH FRONT COUPLED WITH INCREASING FRONTOGENETICAL
FORCING ALONG TIGHTENING BAROCLINIC ZONE WILL SUPPORT SNOW
DEVELOPMENT NEAR AND BEHIND FRONT LATE THIS AFTERNOON AND TONIGHT.
FRONT TO SLOWLY MOVE INTO NORTHWEST EARLY THIS EVENING AND MAKE
LITTLE PROGRESS INTO CENTRAL CWA BY 12Z SUNDAY AS POTENT WAVE
DEVELOPS ON SOUTHERN END OF FRONT. MODEL CONSENSUS INDICATES
POTENTIAL FOR BETWEEN ONE QUARTER AND ONE HALF INCH OF QPF WITH THIS
IMPRESSIVE FGEN FORCING ACROSS OUR NW. WIND NOT EXPECTED TO BE A
FACTOR WITH THIS INITIAL SNOW TONIGHT GIVEN RELATIVELY LIGHT WINDS
IN IMMEDIATE VICINITY OF FRONTAL BOUNDARY. HOWEVER...FLOW WILL BE BE
BACKING NORTH TO NORTHWEST ACROSS LAKE MICHIGAN AFTER FRONTAL
PASSAGE. SFC TO 850MB DELTA T VALUES WILL BE RISING TO AROUND 13C
BETWEEN 06 AND 12Z SUNDAY. THIS WILL BE ENOUGH TO ADD SOME LAKE
ENHANCEMENT TO ONGOING SNOW EVENT. CONSENSUS BLEND OF MODELS YIELDS
ABOUT 2 TO 4 INCHES ACROSS THE NORTHWEST TONIGHT WITH RATIOS NEAR
THE CLIMATOLOGICAL NORMAL OF 12 TO 1. GIVEN THESE AMOUNTS IN
ADDITION TO SNOW EXPECTED SUNDAY AS LOW MOVES THROUGH OHIO
VALLEY...EXPECT TOTALS TO REACH WARNING CRITERIA. WILL BE UPGRADING
WATCH TO WARNING FOR ALL OF NW CWA BEGINNING EARLY EVENING. PERIODS
OF MODERATE TO LOCALLY HEAVY SNOW WILL BE POSSIBLE OVERNIGHT.

&&

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 522 AM EST SAT JAN 4 2014

...WINTER STORM AND DANGEROUS COLD ON THE HORIZON...

HAVE UPGRADED THE WINTER STORM WATCH TO A WARNING AND HAVE ISSUED A
WIND CHILL WARNING IMMEDIATELY FOLLOWING THE WINTER STORM WARNING.
NCEP MODELS AND OTHER MODELS GENERALLY CONVERGING ON A HEAVY SNOW
WITH BLOWING SNOW SCENARIO FOLLOWED BY BITTERLY COLD WIND CHILLS.
FOR THIS PACKAGE...FAVOR THE ECMWF WHICH CONTINUES TO BE CONSISTENT
HANDLING THIS STORM. MANY FACTORS SUPPORT HEAVY SNOW SUNDAY
INCLUDING A SFC LOW TRACK ACROSS THE OHIO RIVER VALLEY INTO WESTERN
NEW YORK. A LARGE FRONT/GENESIS REGION COMBINED WITH EQUIV POTENTIAL
VORTICITY IN A SATURATED AIRMASS WITH A FAVORABLE DENDRITIC GROWTH
ZONE IN THE CLOUD LAYER WILL CAUSE HEAVY SNOW GIVEN GOOD
PRECIPITATION EFFICIENCY. EXPECT SNOW RATIONS AROUND 16 TO 1. AFTER
A CHECK OF RECORDS...TEMPERATURES AND WIND CHILLS APPEAR TO BE CLOSE
TO ALL TIME COLDEST...SO WAS NOT HESITANT TO ISSUE A WIND CHILL
WARNING FOLLOWING THE WINTER STORM.

LIFE/THREATENING WIND CHILLS ARE LIKELY MONDAY THROUGH TUESDAY AS
TEMPERATURES FALL WELL BELOW ZERO. THE ECMWF CONTINUES AND APPEARS
ON TRACK WITH VIRTUALLY NO DIURNAL RISE MONDAY AS COLD AIR ADVECTION
OFFSETS MINIMUM DIURNAL WARMING. TEMPERATURES SHOULD BE STEADY OR
EVEN FALL MONDAY TO BELOW 10 BELOW ZERO. WIND CHILLS NEAR -40 FOR
OVER 24 HOURS WILL MAKE THIS A VERY DANGEROUS TIME. HAVE TRIED TO
HEIGHTEN AWARENESS OF THE DANGER OF THIS SYSTEM. OTHERWISE...MINIMAL
LAKE EFFECT SHOULD GRADUALLY END BY THE MIDDLE OF THE WEEK AS WINDS
BACK AHEAD OF ANOTHER APPROACHING SYSTEM.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 630 AM EST SAT JAN 4 2014

WIND SHEAR REMAINS AN ISSUE TO START THE PERIOD. LOW LEVEL JET
ON KIWX VAD WIND PROFILE STILL SHOWING 45 KNOTS IN FIRST GATE OFF
THE DECK AND 65 KNOTS AT 3KFT. WIND GUSTS WILL INCREASE THIS MORNING TO
NEAR 30 KNOTS AFTER DAYBREAK WITH ONSET OF MIXING. GRADIENT RELAXES
THROUGH THE DAY AS COLD FRONT APPROACHES. THIS FRONT WILL BRING
LIGHT SNOW TO KSBN THIS EVENING AND INTO KFWA LATE EVENING.
CONDITIONS WILL SLOWLY DETERIORATE OVERNIGHT WITH IFR AND LIFR
MORE PREVALENT LATE TONIGHT AND ESPECIALLY ON SUNDAY.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WINTER STORM WARNING FROM 1 AM SUNDAY TO 1 AM EST MONDAY FOR
     INZ006>009-015>018-020-022>027-032>034.

     WIND CHILL WARNING FROM 1 AM EST /MIDNIGHT CST/ MONDAY TO 8 PM
     EST /7 PM CST/ TUESDAY FOR INZ003>009-012>018-020-022>027-
     032>034.

     WINTER STORM WARNING FROM 7 PM EST /6 PM CST/ THIS EVENING TO 1
     AM EST /MIDNIGHT CST/ MONDAY FOR INZ003>005-012>014.

MI...WINTER STORM WARNING FROM 1 AM SUNDAY TO 1 AM EST MONDAY FOR
     MIZ080-081.

     WIND CHILL WARNING FROM 1 AM MONDAY TO 8 PM EST TUESDAY FOR
     MIZ077>081.

     WINTER STORM WARNING FROM 7 PM THIS EVENING TO 1 AM EST MONDAY
     FOR MIZ077>079.

OH...WINTER STORM WARNING FROM 1 AM SUNDAY TO 1 AM EST MONDAY FOR
     OHZ001-002-004-005-015-016-024-025.

     WIND CHILL WARNING FROM 1 AM MONDAY TO 8 PM EST TUESDAY FOR
     OHZ001-002-004-005-015-016-024-025.

LM...GALE WARNING UNTIL 1 PM EST THIS AFTERNOON FOR LMZ043-046.

&&

SYNOPSIS...LASHLEY
SHORT TERM...LASHLEY
LONG TERM...SKIPPER
AVIATION...LASHLEY

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NORTHERNIN.GOV
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Jan 4, 5:02 AM EST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
502 AM EST SAT JAN 4 2014

INZ003>005-012>014-MIZ077>079-051015-
LA PORTE-ST. JOSEPH IN-ELKHART-STARKE-PULASKI-MARSHALL-BERRIEN-
CASS MI-ST. JOSEPH MI-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...KNOX...NORTH JUDSON...WINAMAC...
FRANCESVILLE...PLYMOUTH...BREMEN...NILES...BENTON HARBOR...
ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...STURGIS...
THREE RIVERS
502 AM EST SAT JAN 4 2014 /402 AM CST SAT JAN 4 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH THIS MORNING
WILL CREATE BLOWING AND DRIFTING SNOW...ESPECIALLY IN RURAL AND
OPEN AREAS. WINDS WILL DIMINISH IN THE AFTERNOON BUT LIGHT SNOW
WILL DEVELOP LATE WITH LIGHT ACCUMULATIONS POSSIBLE BY EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER STORM WARNING IS IN EFFECT THROUGH SUNDAY EVENING WITH 6
TO 9 INCHES OF SNOW EXPECTED ALONG WITH STRONG NORTHWEST WINDS.

A WIND CHILL WARNING IS IN EFFECT FROM SUNDAY EVENING THROUGH
TUESDAY FOR DEADLY WIND CHILLS. ACTUAL AIR TEMPERATURES WILL FALL
TO BETWEEN 10 BELOW AND 20 BELOW ZERO FROM LATE SUNDAY NIGHT
THROUGH WEDNESDAY MORNING. DEADLY WIND CHILLS BETWEEN 35 BELOW ZERO
AND 45 BELOW ZERO WILL OCCUR.

PLEASE REFER TO THE LATEST WSWIWX FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS ARE GREATLY APPRECIATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ006>009-015>018-020-022>027-032>034-MIZ080-081-OHZ001-002-004-005-
015-016-024-025-051015-
LAGRANGE-STEUBEN-NOBLE-DE KALB-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-
WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-
JAY-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-PAULDING-
PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...COLDWATER...
HILLSDALE...BRYAN...WAUSEON...ARCHBOLD...DEFIANCE...NAPOLEON...
PAULDING...ANTWERP...OTTAWA...PANDORA...VAN WERT...DELPHOS...LIMA
502 AM EST SAT JAN 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH THIS MORNING
WILL CREATE BLOWING AND DRIFTING SNOW...ESPECIALLY IN RURAL AND
OPEN AREAS. WINDS WILL DIMINISH IN THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER STORM WARNING IS IN EFFECT THROUGH SUNDAY EVENING WITH 8 TO
12 INCHES OF SNOW EXPECTED ALONG WITH STRONG NORTHWEST WINDS.

A WIND CHILL WARNING IS IN EFFECT FROM SUNDAY EVENING THROUGH
TUESDAY FOR DEADLY WIND CHILLS. ACTUAL AIR TEMPERATURES WILL FALL
TO BETWEEN 10 BELOW AND 20 BELOW ZERO FROM LATE SUNDAY NIGHT
THROUGH WEDNESDAY MORNING. DEADLY WIND CHILLS BETWEEN 35 BELOW ZERO
AND 45 BELOW ZERO WILL OCCUR.

PLEASE REFER TO THE LATEST WSWIWX FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS ARE GREATLY APPRECIATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-051015-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
502 AM EST SAT JAN 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT THROUGH EARLY AFTERNOON...SEE THE PRODUCT
INDMWWIWX FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

GALE FORCE WIND GUSTS ARE EXPECTED AGAIN BETWEEN SUNDAY AND WEDNESDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 4:49 AM ESTWind Chill WarningIWXAdams, Allen, Blackford, Cass, DeKalb, Elkhart and 15 more3 days
Jan 4, 4:49 AM ESTWinter Storm WarningIWXAdams, Allen, Blackford, Cass, DeKalb, Elkhart and 15 more59 hr
Jan 4, 6:26 PM ESTGale WatchIWX11 hr
Jan 4, 6:26 PM ESTSmall Craft AdvisoryIWX21 hr
Jan 4, 6:26 PM ESTHeavy Freezing Spray WatchIWX11 hr

Nearby

Small Craft Advisories in Indiana, 2014Every small craft advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.